Kentucky, 2004

Flash Flood in Kentucky, August 20, 2004

August 20, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 20, 9:35 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 20, 9:35 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 PM EDT FRI AUG 20 2004

.DISCUSSION...

01Z SFC ANALYSIS SHOWS A WAVE OF LOW PRESSURE MOVING THROUGH THE
HEART OF THE OHIO VALLEY ALONG A COLD FRONT THAT IS SLOWLY SINKING
SOUTHEAST. A FEW LINES OF THUNDERSTORMS HAVE DEVELOPED ALONG AND
JUST AHEAD OF THIS BOUNDARY. THE STRONGEST OF THESE STORMS ARE
RUNNING ALONG INTERSTATE 64 ATTM WITH GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINS. THIS MINI-LINE SHOWS UP WELL ON SATELLITE
ASSOCIATED WITH THE COLDEST CLOUD TOPS. AMONG THE LINES OF
THUNDERSTORMS ARE MORE SCATTERED AND LESS ORGANIZED SHOWERS MOVING
EAST THROUGH KENTUCKY. THE THUNDERSTORMS AND SHOWERS WILL EASE
THROUGH EAST KENTUCKY TONIGHT. THE CURRENT ZONE TEXT FORECAST HAS
THIS ALL WELL IN HAND WITH OCCASIONAL SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS...NO UPDATE NEEDED FOR THIS SO FAR TONIGHT. WILL DO A
MINOR UPDATE ON THE GRIDS AND WEB GRAPHICS TO MATCH CURRENT
CONDITIONS.

&&

.PREV DISCUSSION...

500 PM EDT FRI AUG 20 2004

SFC MAP FEATURES SEVERAL WAVES OF LOW PRESSURE ALONG
QUASI-STATIONARY BOUNDARY STRETCHED FROM NEW ENGLAND THROUGH MO.
UPPER LEVEL DIVERGENCE RELAXING A BIT AS FIRST OF SEVERAL S/WS
PULLS OUT. CONSEQUENTLY...LARGE AREA OF CONVECTION THAT THREATENED
FROM THE WEST EARLIER HAS WANED WITH TIME AND MOVED OFF TO THE
NORTHEAST. MORE INTENSE CONVECTION IS FIRING UP IN THE TN VALLEY
WHERE GOOD HEATING TOOK PLACE THIS AFTERNOON...WITH SCATTERED
CONVECTION FIRING IN BROKEN LINES ASSOCIATED WITH SUBTLE SFC TROUGHS
FROM PARENT WAVES ALONG THE FRONT. EXPECT A LULL IN THE ACTIVITY
THROUGH THE EARLY EVENING UNTIL FRONTAL BOUNDARY SAGS
CLOSER...HOWEVER WITH ALL THE ACTIVITY SHOWING UP ON THE MOSAIC
RADAR STILL THINK OCCASIONAL SHOWER ACTIVITY WORDING IN THE ZONES IS
WARRANTED. HAVE NOT SEEN MANY LIGHTNING STRIKES IN THE AREA TODAY
AND WITH LOSS OF HEATING AND LOTS OF CLOUDS AROUND...ONLY MENTIONED
SLIGHT CHANCE OF THUNDER.

MODELS HAVE ONCE AGAIN SLOWED DOWN THE PROGRESS OF THE FRONTAL
BOUNDARY. THIS SEEMS REASONABLE CONSIDERING THERE ARE MULTIPLE SFC
WAVES TO PUSH THROUGH AND SFC HIGH PRESSURE APPROACHING FROM THE
NORTHERN PLAINS WILL LOSE A LITTLE PUNCH AS IT PUSHES SOUTHEAST IN
DAMPENING FLOW. HAVE HELD ONTO LIKELY POPS FOR THE SOUTHEAST TWO
THIRDS OF THE CWA EARLY IN THE MORNING..WITH A RAPID DECREASE IN THE
AFTERNOON AS DRIER AIR WORKS.

DRY WEATHER PATTERN TO FOLLOW WITH NORTHEAST FLOW FOR THE WEEKEND.
HAVE LEFT FOG OUT OF THE ZONES FOR TOMORROW NIGHT AS IT LOOKS AS
THOUGH THE WIND MAY STAY UP ENOUGH AND WITH A DRIER AIR MASS TO
FOLLOW. MOS HAS BROUGHT IN A PRETTY AGGRESSIVE RECOVERY OF
TEMPERATURES BY SUNDAY AND WITH AFOREMENTIONED NORTHEAST-EAST
FLOW...HAVE GONE BELOW GUIDANCE.

EXTENDED (MONDAY THROUGH FRIDAY)

OVERALL...LEANED TOWARDS THE GFSLR AND ONLY MADE A FEW TWEAKS TO THE
EXTENDED. ALOFT...ZONAL FLOW BECOMES MORE AMPLIFIED WITH THE LW TROF
DEEPENING OVER THE WEST COAST AND THE LW RIDGE BUILDING OVER THE NE
BY THE END OF THE WORKWEEK. TEMPERATURES WILL RETURN TO MORE
SUMMERLIKE READINGS BY MID-WEEK...AS SOUTHERLY FLOW RETURNS AND
HEIGHTS BUILD ALOFT. WILL ALSO CONTINUE THE TREND OF A SLIGHT CHANCE
OF AFTERNOON AIRMASS THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.
FOR TEMPERATURES CONTINUED TO STAY CLOSE TO THE ENSEMBLE NUMBERS.

&&

1130 AM EDT FRI AUG 20 2004

SFC LOW PRESSURE CENTERED IN SOUTHEAST MO WITH QUASI-STATIONARY
FRONTAL BOUNDARY BRANCHING NORTH OF THE OH RIVER. S/W AND UPPER
DIVERGENCE HAS AIDED IN A LARGE SWATH OF PRECIP THAT HAS BEEN
THREATENING FOR THE SOUTH AND WEST. SAT PICS SHOW WARMING CLOUD TOPS
AS CONVECTION TRIES TO REACH US. LATEST 12Z META HAS A DECENT HANDLE
ON CURRENT PRECIP AS OF 12Z. BEST UPPER AIR DIVERGENCE TO MOVE OVER
OUR WESTERN HALF BY 18Z...HOWEVER 925 MB WIND FIELDS SHOW A PRETTY
GOOD FETCH OFF OF THE SMOKIES AND THIS MAY HELP TO LIMIT
COVERAGE...ESPECIALLY IN THE EASTERN HALF. BY THE TIME THE LOW LEVEL
JET BECOMES MORE ESTABLISHED LATER THIS AFTERNOON...UPPER DIVERGENCE
RELAXES A BIT...SO CONSEQUENTLY DID NOT MAKE ANY CHANGES TO CURRENT
POPS. ONLY RECONFIGURED THE WESTERN ZONES A BIT AND MADE SOME MINOR
ADJUSTMENTS TO WINDS AND TEMPERATURES BASED ON CURRENT TRENDS.
UPDATE ALREADY OUT.

536 AM EDT FRI AUG 20 2004

EARLY THIS MORNING A STATIONARY FRONT WAS LOCATED JUST NORTH OF THE
OHIO RIVER...WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE FRONT
FURTHER WEST OVER MO. MODELS ARE IN REASONABLY GOOD AGREEMENT IN
TRACKING THE LOW NORTHEAST ALONG THE FRONT AND BRINGING THE BOUNDARY
INTO KY AS A COLD FRONT TONIGHT. LOW LEVEL JET INFLOW...COUPLED WITH
UPPER AIR SUPPORT IN THE FORM OF 500 MB PVA AND THE RIGHT REAR
QUADRANT OF THE UPPER JET...WILL HELP PROVIDE UPWARD VERTICAL MOTION
TONIGHT. INSTABILITY DOES NOT LOOK TO BE PARTICULARLY STRONG AHEAD
OF THE FRONT AND THE SEVERE THREAT IS RATHER LIMITED (AT LEAST IN
EASTERN KY). ONE THING GOING FOR IT IS A DEEP LAYER OF FAST FLOW AT
40 KNOTS... ESPECIALLY OVER OUR NORTHEAST COUNTIES. WITH THE WET
BULB ZERO RELATIVELY HIGH...IF ANYTHING HAPPENS IT WOULD MOST LIKELY
BE WIND.

THE MODEL MOS DO DIFFER ON POPS FOR TODAY AND ON SATURDAY. THE
OVERALL TREND SEEMS TO BE FOR A FASTER PROGRESSION OF THE COLD
FRONT. HAVE RAISED POPS FOR TODAY OVER THOSE IN THE PREVIOUS
FORECAST...WITH WESTERN PORTIONS OF THE AREA NOW IN THE LIKELY
CATEGORY LATE IN THE DAY...AND CHANCE ELSEWHERE. WITH THE EXCEPTION
OF OUR WESTERN FRINGE...GUIDANCE AGREES ON CATEGORICAL POPS FOR
TONIGHT. SINCE THE MOS NUMBERS DO NOT START UNTIL 00Z (AND THE ZFP
AT 22Z)... THINK THAT CATEGORICAL IS THE BEST CHOICE FOR ALL
LOCATIONS TONIGHT. THE ETA IS COMING MORE IN LINE WITH THE FASTER
DRYING GFS FOR SATURDAY...WHICH WOULD MEAN PRECIP CLEARING OUT
FASTER THAN PREVIOUSLY FORECAST. HAVE LOWERED POPS TO WHAT IS A
COMPROMISE OF ETA AND GFS MOS FOR MOST AREAS ON SATURDAY.

BEHIND THE FRONT...HIGH PRESSURE WILL TRACK FROM THE MIDWEST TO THE
MID ATLANTIC STATES OVER THE WEEKEND...PROVIDING A RETURN OF
FAIR...COOLER...LESS HUMID WEATHER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GREIF
Hazardous weather outlook, Aug 20, 7:03 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
803 AM EDT FRI AUG 20 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
803 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS ON SATURDAY...AND AGAIN ON
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

The radar

The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 20, 9:40 PM EST to 11:00 PM EST
Where
Montgomery County, Mt Sterling
Reported by
LAW ENFORCEMENT
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Road closure at the intersection of Bunkerhill Road and Ironworks Road due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417845.